This is my first time on the board. Love reading all the helpful info. I suffer from migraines and also I take topiramate 25 mg. twice a day because a few years ago I was having these spells that we figured out were simple partial seizures. My mother has full blown seizures and has her entire life. The topiramate from day one has worked great! Never had another spell since then and I never had any of these symptoms that people are complaining of…until now! Well last month I went to my pharmacy to refill my pills and got home and they looked different. Not the oblong pills I usually had so I went back and ask them. They said they were still the same but just from a different manufacturer. Mmmmmm. I didn’t think anything about it. Well in the last month I’ve had some slight dizzy spells and brain fog. I think its worse right after I take med then better when it wears off and its time to take another one. Today I’m tempted to not take my morning pill and see if I feel great all day. Has this happened to anyone else lately?? Sorry if I’m posing in the wrong place I’m a newby here.
Probably worth the experiment to see if that helps. I would say that the difference among brands of the same general medicine can vary up to 20% in strength from what I understand so that a change from one version of Topirimate to another could, in fact, account for a significant change in the amount of drug in your bloodstream.
Generic drugs are supposed to have the same amount of active ingredients regardless of company but doctors are aware that some companies are better than others. If you still have an old bottle, it has the manufacturing company in small print under the name of the drug. You can ask your pharmacist to order that drug fr that company for you, or, to expedite the process and ensure cooperation you can have your doctor prescribe you the generic specifically citing the company you are used to. The pharmacy then HAS to order that generic for you. It may just be that the proportion of Inactives to actives in the caplet/pill you are now getting causes a surge that your brain/body is not accustomed to. Nothing illegal or chemically “different” about the drug but makes all the difference once inside your body.
Hope this is of some help.
Read the following for further information:
management.fortune.cnn.com/2013/ … s-quality/
In particular, the following:
The FDA’s rules effectively acknowledge that. The agency’s definition of bioequivalence is surprisingly broad: A generic’s maximum concentration of active ingredient in the blood must not fall more than 20% below or 25% above that of the brand name. This means a potential range of 45%, by that measure, among generics labeled as being the same.
Others have posted about this before when they have changed their brand of Topiramate. It seems to be an issue with this med in particular. Try searching for past posts on this forum where others have found exactly the same as you x
Interestingly enough for me… I could not tolerate the generic Topamax at all…I was allergic to it! (Actually probably allergic to some of the binders used). Switched to name brand and no issues with allergy… Major price difference however :roll: !! Lol
Thank you for the quick replies everyone! I actually went up to my pharmacy today and talked to someone. She was actually nice and didn’t act like I was crazy. She said when companies are switched like that sometimes they notice people having issues. (probably some people like me that are very in tune with their bodies and whats going on) She looked up what drug company was making the topiramate when I wasn’t having any issues and she said they could order it for me. Another customer was there and over heard me talking to them. She approached me and said anytime her prescrips were switched to different companies she had problems and notices a difference. So…something to think about. If a drug is working great and they go and switch it on you and it looks different just just know that they can order your old one if you have problems. Hopefully going back to my old manufacturer will solve my problem. I skipped taking my morning pill (I know thats bad but I have done it before on accident and nothing bad happens) and I have felt pretty good all day. Will take my pill tonight then I will go ahead and take a pill tomorrow. Wonder if I will feel slightly dizzy tomorrow??? If I do I will be sure its these pills and I will trash this bottle as soon as they get my old ones ready for me.
With something like a seizure med where blood levels are super important, I have been told that once you are stable on a particular make of it (regardless of the specific manufacturer), to stay on in since other manufacturer’s could vary in drug level slightly. I wouldn’t be surprised if that was indeed the cause.